Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Corpus Christi, TX

August 17, 2008Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Aug 17, 2008, 4:55 PM CDT for Webb County, Texas. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 4:55 PM CDT (21:55 UTC)
Expired
Aug 17, 2008, 6:45 PM CDT
In force
110 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 151 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 172155
FFWCRP
TXC479-172345-
/O.NEW.KCRP.FF.W.0013.080817T2155Z-080817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
455 PM CDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WEBB COUNTY IN SOUTH TEXAS

* UNTIL 645 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
DOPPLER RADAR HAS ESTIMATED 2 TO 4 INCHES OF RAINFALL HAS OCCURRED 
IN SOUTHERN WEBB COUNTY...HALFWAY BETWEEN LAREDO AND AGUILARES. AN 
ADDITIONAL 2 TO 4 INCHES WILL OCCUR WITH THESE STORMS AS THEY DRIFT 
EAST TOWARDS AGUILARES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE   
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING   
INCLUDE...AGUILARES...HIGHWAY 359 AND STREAMS AND CREEKS IN EXTREME 
SOUTHERN WEBB COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2766 9881 2727 9881 2727 9931 2767 9933

$$

JR
1 follow-up statement
000 
WGUS74 KCRP 172318
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
618 PM CDT SUN AUG 17 2008

TXC479-172325-
/O.CAN.KCRP.FF.W.0013.000000T0000Z-080817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBB-
INCLUDING THE CITIES OF...MIRANDO CITY...OILTON
618 PM CDT SUN AUG 17 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN WEBB
COUNTY...

HEAVY RAINFALL HAS SHIFTED NORTH INTO NORTHERN WEBB COUNTY. A LIGHT 
RAINFALL WILL CONTINUE ACROSS SOUTHEASTERN WEBB COUNTY FOR THE NEXT 
HOUR OR TWO...RESULTING IN AN ADDITIONAL 1/10 TO 1/4 OF AN INCH. 
STREAM AND CREEK RISES IN EXTREME SOUTHERN WEBB COUNTY ARE STILL 
POSSIBLE FROM THE PREVIOUS HEAVY RAINFALL...HOWEVER FLASH FLOODING 
IS NO LONGER EXPECTED ACROSS SOUTHEASTERN WEBB COUNTY.

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:51 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 17, 3:51 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
351 PM CDT SUN AUG 17 2008

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A WEAK UPPER LOW WILL
COMBINE WITH COPIOUS MSTR AND INSTABILITY TO GENERATE CONVECTION
OVR PRIMARILY THE ERN CWFA/MSA AFT 06Z MON. THE GFS/NAM CONTINUE
TO PROG A MUCH STRONGER UPPER LOW TO ENTER THE REGION FROM THE
NORTH DRG THE PERIOD...THEN BECOME QUASI-STATIONARY. THE GFS
PROGS A CORRESPONDING SFC TROUGH TO DEVELOP OVER THE CWFA MONDAY
AFTN...YET THE NAM WAITS UNTIL MONDAY NGT. 18Z PROXIMITY
SOUNDINGS INDICATE COPIOUS MSTR ACRS THE REGION...WHICH WL CONTINUE.
INCREASING UPPER AND SFC FORCING WL CONTRIBUTE TO CONVECTION DRG
THE PERIOD. WIDESPREAD CONVECTION MAY OCCUR MONDAY NGT...YET FCSTG
NUMEROUS CONVECTION AT THIS TIME. MOST RECENT FFG VALUES SUGGEST
FLOODING WITH 2.5-3 INCH/HR RAINFALL RATES. THESE RATES HAVE BEEN
GENERALLY ISOLATED ACRS THE CWFA TDA. DO NOT EXPECT MORE
WIDESPREAD HEAVY RAINFALL UNTIL MONDAY LATE AFTN/EVENING AT THE
EARLIEST...WHEN GREATER UPPER/SFC FORCING WL COMMENCE AND
CONTRIBUTE TO PERSISTENT CONVECTION. THUS...WL NOT ISSUE AN FFA AT
THIS TIME.

&&

.AVIATION...PREDOMINATE MVFR CEILINGS EXPECTED LATER TNGT THROUGH
MONDAY NGT OWING TO COPIOUS MSTR/INCREASING SFC AND UPPER FORCING.
IFR CONDITIONS ARE EXPECTED NEAR CONVECTION.

&&

.MARINE...EXPECT WIND TO REMAIN ONSHORE AND INCREASE SOMEWHAT DRG
THE PERIOD IN RESPONSE TO THE FOREGOING UPPER SYSTEM/DEVELOPING
SFC TROUGH OVR LAND. YET...DO NOT EXPECT SCA CONDITIONS BEYOND 2
HOURS...CONSISTENT WITH THE WAVEWATCH SOLN.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...THE MID/UPPER LOW WILL
MEANDER ACROSS TX TUE THROUGH WED MAINTAINING A WET PATTERN. TUE
LOOKS TO BE THE WETTEST AS A SHORT WAVE ROTATES AROUND THE UPPER
LOW AND ACROSS S TX. THE GFS IS PROGING A SFC LOW TO DVLP TUE MOVG
FROM THE SW CWA TO THE NE CWA THRU OUT THE DAY. IN RESPONSE TO
THIS THE PRECIP SHIFTS NE THROUGH THE DAY WITH THE HIGHEST QPF
VALUES OVER THE ERN CWA. THE ECM ALSO SHOWS A SFC TROF DVLPG AND
MOVG NWD ACROSS THE CWA BUT IS NOT AS STRONG AS THE GFS. THIS SOLN
ALSO PUTS PRECIP ACROSS THE ENTIRE CWA. THE NAM ALSO SHOWS A SFC
TROF...BUT DOES NOT CLOSE IT OFF AND KEEPS IT FARTHER W OVR
MEX...THUS KEEPING THE HIGHER QPF OVR THE W CWA. HAVE LEANED
TOWARD THE GFS SOLN WITH THE WIND FIELDS BUT HAVE BROAD BRUSHED
LIKELY POPS ACROSS S TX WITH CHC POPS OVR THE WATERS. ON WED...THE
GFS SHOWS SOME DRYING AS THE SFC LOW AND CORRESPONDING SHORT WAVE
MOVE OFF TO THE NE...WHILE THE OTHER MODELS TEND TO KEEP PRECIP
ACROSS S TX ALTHOUGH QPF VALUES ARE LOWER. AS A COMPROMISE...WENT
WITH LIKELY ACROSS THE NE CWA TO ACCOUNT FOR THE EXITING SHORT
WAVE BUT MAINTAINED HIGH END CHC POPS ACROSS MUCH OF THE REST OF
THE CWA DUE TO THE MAIN UPPER LOW STILL IN PLACE ALONG WITH
LINGERING MOISTURE AND INSTABILITY. AM SHOWING SLIGHTLY LOWER POPS
FOR BOTH TUE NIGHT AND WED NIGHT DUE TO LOSS OF DAYTIME
HEATING/INCREASING CIN. BY THU...THE MAIN UPPER LOW IS PROGD TO
LIFT NE...HOWEVER BOTH THE GFS AND ECMWF ARE SHOWING A SHEAR AXIS
REMAINING IN PLACE ACROSS CENTRAL TX AS HIGH PRESSURE BLDS IN
ACROSS BOTH W TX AND E TX/LA. MID AND UPPER LVLS DRY BUT LOW LEVEL
MOISTURE STILL LOOKS SUFFICIENT FOR SCT PRECIP THU-SAT TIME
FRAME...MAINLY ALONG AFTERNOON SEA BREEZE. THE GFS SHOWS THE HIGH
PRESSURE BLDG IN FROM THE E WITH PRECIP CHCS DWINDLING FOR SUN.

AS FOR TEMPS...MX TEMPS WILL REMAIN BELOW NORM THE FIRST HALF OF THE
WEEK THEN RETURNING TO NORM THE LATTER HALF AS THE UPPER LEVELS DRY
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  85  76  87  73  /  50  70  70  70  50
VICTORIA          73  85  73  85  72  /  50  70  70  70  50
LAREDO            75  90  76  89  75  /  60  70  70  70  50
ALICE             73  86  74  89  73  /  40  70  70  70  50
ROCKPORT          76  83  77  87  75  /  50  70  70  70  50
COTULLA           73  86  73  89  71  /  60  70  70  70  50
KINGSVILLE        74  85  75  89  73  /  50  70  70  70  50
NAVY CORPUS       77  83  78  87  77  /  50  70  70  70  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Aug 17, 5:27 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
527 AM CDT SUN AUG 17 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
527 AM CDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS
SOUTH TEXAS TODAY THROUGH THIS EVENING. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING...LOCALIZED
HEAVY RAINFALL AND WIND GUSTS OF 40 MPH. AREAS OF URBAN STREET
FLOODING CAN OCCUR WHERE THE HEAVIEST RAINS DO OCCUR. THE
POTENTIAL EXISTS FOR ONE OR TWO STORMS TO BRIEFLY BECOME SEVERE
WITH A THREAT OF DOWNBURST WINDS THIS AFTERNOON WITH THE
INCREASED MOISTURE AND ATMOSPHERIC INSTABILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
SOUTH TEXAS THROUGH WEDNESDAY. WIDESPREAD HEAVY RAIN AND FLOODING
ARE LIKELY AS A RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCC/TM

In the hours before

Special weather statement, Aug 17, 2:58 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
258 PM CDT SUN AUG 17 2008

TXZ239-172030-
WEBB-
258 PM CDT SUN AUG 17 2008

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF AGUILARES...OR 20 MILES
NORTHWEST OF OILTON. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

87
Special weather statement, Aug 17, 4:06 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
406 PM CDT SUN AUG 17 2008

TXZ239-172200-
WEBB-
406 PM CDT SUN AUG 17 2008

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF DOWNTOWN LAREDO
TO 19 MILES SOUTHEAST OF DOWNTOWN LAREDO...DRIFTING SLOWLY NORTHWEST.

PEA SIZE HAIL...30 TO 40 MPH WINDS...EXCESSIVE RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

JR
Local storm report, Aug 17, 4:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
426 PM CDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      LAREDO                  27.53N 99.49W
08/17/2008                   WEBB               TX   FIRE DEPT/RESCUE

            FLOODING OF LOW LYING STREETS AND POOR DRAINAGE AREAS
            OCCURRING IN CENTRAL AND SOUTH LAREDO. REPORTS OF A FEW
            VEHICLES STALLED IN FLOODED AREAS.

&&

RUNYEN

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:45 AM CDTAreal Flood AdvisoryCRPKleberg2 hr
Aug 17, 8:58 AM CDTAreal Flood AdvisoryCRPDuval2 hr
Aug 17, 10:52 AM CDTAreal Flood AdvisoryCRPNueces53 min
Aug 17, 11:37 AM CDTAreal Flood AdvisoryCRPKleberg53 min
Aug 17, 1:46 PM CDTAreal Flood AdvisoryCRPVictoria59 min
Aug 17, 1:59 PM CDTAreal Flood AdvisoryCRPWebb91 min
Aug 17, 3:22 PM CDTFlash Flood WarningCRPWebb3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.